New Batch of Synthetic Cannabis Causes Death, Bleeding from Eyes

There’s a new brand of synthetic cannabis hitting the streets, and it’s deadly.

This batch is laced with the active ingredient in rat poison, and some who ingested it have gone to emergency rooms bleeding from their eyes, bowels and more. Two have died.

The Centers for Disease Control released an advisory last week noting that ER staff have reported 94 cases, almost all of them in and around Illinois, since March 10.

No cases have yet been reported here, according to officials at the Phoenix Fire Department and toxicologists at Banner University Medical Center Phoenix and the Maricopa Integrated Health System.

But all warn consumers to be careful.

All 50 states had banned synthetic cannabis products like "spice" and K2 as of 2011. But it's still possible to find imported packets of the drug. Authorities in Arizona have been battling black market sales of spice for years.

The rat poison agent brodifacoum acts like a blood thinner. Within three days to a week of ingesting the artificial cannabinoids, a patient could experience unusually easy bruising, bleeding from the gums, nosebleeds, bloody stools, heavy menstrual bleeding, intense back pain, faintness, and more.

The toxic ingredient, basically D-Con, acts in the same way warfarin does to help patients with high blood pressure and blocked arteries. It’s an anticoagulant — a blood thinner. It induces the same symptoms as hemophilia.

A minor cut to the finger won’t quit bleeding. A minor bonk on the head can cause a brain hemorrhage, resulting in severe pain, fainting, or collapse. Likewise, internal bleeding can develop. Severe pain in the back, flank, and abdomen are symptoms.

If you notice any symptoms, you should go straight to an emergency room, advised Dan Brooks, medical director at the Banner Poison and Drug Information Center at the Phoenix hospital.

Dan Quan, emergency physician and toxicologist at the county health system, agreed.

"It usually takes three to five days before you see any symptoms," Quan said, adding there are no tell-tale signatures that a patch of synthetic pot on the street might be tainted. "There’s no way to know. It’s the luck of the draw if you get a bad batch."

For now, that batch seems to be confined mostly to the Midwest.

"We don’t have any evidence of it in Arizona or the West Coast," Brooks said. "There is a regionality to it, and it’s likely an individual manufacturer."

That’s no cause for complacency, though. Authorities say it remains unknown, how much of the poisonous product was made and how widespread it was distributed.

Phoenix has seen similar alerts in the past. Spice hit the streets in a big way here about a decade ago, with resulting medical problems. Cocaine has been cut with levamisole, a drug used to combat tapeworm, but which can also damage bone marrow and immune systems. Street heroin in Phoenix has been cut with toxic compounds.

Cases of poisoning from synthetic marijuana, for now, have shown up in Illinois, Indiana, Missouri, Wisconsin and Maryland, according to the CDC. Two people died in Illinois.

Brooks say he expects the tainted product "will be limited in region and scope. But you don’t know. You never know."

Added Quan, "I wouldn’t be totally surprised if it showed up here in the future."

For now, his best advice: "Don’t use spice."

We use cookies to collect and analyze information on site performance and usage, and to enhance and customize content and advertisements. By clicking 'X' or continuing to use the site, you agree to allow cookies to be placed. To find out more, visit our cookies policy and our privacy policy.

Newsletters

All-access pass to the top stories, events and offers around town.

  • Top Stories
    Send: